Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 73, NWS Wichita, KS

May 26, 1997Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 26, 1997, 6:24 PM CDT for Montgomery County, Kansas. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1997, 6:24 PM CDT (23:24 UTC)
Expired
May 26, 1997, 7:25 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:37 PM CDTHail 1Cherryvale, KS
May 26, 6:53 PM CDTHail 1.25Cherryvale, KS
May 26, 7:30 PM CDTHail 1.75Havana, KS
May 26, 7:35 PM CDTHail 0.75Liberty, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 262324 RRA
SVRICT
KSC125-270025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CDT MON MAY 26 1997

* SEVERE THUNDERSTORM WARNING FOR
  MONTGOMERY COUNTY - SOUTHEAST KANSAS

* UNTIL 725 PM CDT
 
* SOME TOWNS AFFECTED
  CHERRYVALE BY 630 PM

* AT 623 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR SYCAMORE
  AND IS NEARLY STATIONARY.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVAN8CED
WARNING.

RENO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:51 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 26, 3:51 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT MON MAY 26 1997

SHORT TERM:
SATELLITE SHOWING UPPER LEVEL SHORTWAVE KICKING OUT INTO WESTERN KS
LATE THIS AFTN. TSRA ALREADY DEVELOPING ACROSS WRN KS AND THESE
STORMS WILL CONTINUE TO MOVE EAST OVERNIGHT.  A FEW -RA ALREADY
FALLING OVER CENTRAL KS...BUT WILL LIKELY SEE THE STORMS OUT WEST
MOVE IN LATER TONIGHT...AND FLASH FLOOD GUIDANCE NUMBERS ARE RUNNING
A LITTLE LOW DUE TO RAINS FROM THE LAST FEW DAYS.  SOUTH CENTRAL AND
MORE INTO SE KS IS JUST WAITING FOR A KICKER TO GET THINGS GOING.
LI'S NR -6 AND CAPES IN THE 2500 J/KG AND WITH RIGHT REAR OF THE
UPPER LEVEL JET MOVING THROUGH THIS EVENING...SHOULD HELP GET THINGS
GOING. AGAIN FFG NUMBERS RUNNING LOW IN SE KS SO WILL GO WITH A
FLASH FLOOD WATCH TONIGHT FOR CENTRAL AND SE KS.

LONG TERM:
LOW SHIFTS OFF TO THE EAST AND SFC WINDS BECOME NORTH ACROSS THE
ENTIRE REGION...BRINGING IN MUCH COOLER AIR.  WRAP-AROUND MOISTURE
MAY STILL LINGER ACROSS MAINLY CENTRAL AND SE SECTIONS IN THE
MORNING. HOWEVER THROUGH THE ENTIRE PERIOD AS SEVERAL SHORT WAVES
SLIDE THROUGH THE MEAN FLOW...COULD SEE A FEW SHOWERS JUST ABOUT
ANYWHERE.  HOWEVER IT APPEARS THAT THE BEST CHANCE WILL BE TUESDAY
NIGHT WHEN WINDS BEGIN TO TURN BACK AROUND TO THE EAST AND SE INTO A
NW FLOW ALOFT. BEST CHANCE WILL BE ALONG THE KS/CO BORDER BUT COULD
SEE A FEW DRIFT INTO THE CWA DURING THE OVERNIGHT HOURS.

LEANED TOWARDS THE ETA/AVN SOLUTIONS...NGM SEEMED A LITTLE TO FAR
NORTH WITH FEATURES...AND FWC TEMPS LOOKED A LITTLE TO WARM SO WENT
THE COOLER NUMBERS.

RSL   049/063 045/071     15653
SLN   051/065 047/069     15653
ICT   056/070 049/070 051 15423
HUT   055/069 048/070     15423
CNU   057/068 048/069     15643

NOONAN

In the hours before

Local storm report, May 26, 1:59 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT......DELAYED
NATIONAL WEATHER SERVICE WICHITA KANSAS
159 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0653 PM    12 NE ATTICA              KS   TORNADO
05/25/97   HARPER                         REPORTED BY OFF DUTY
                                          NWS EMPLOYEE

0922 PM    5 E SOUTH HAVEN           KS   1.75 INCH HAIL
05/25/97   SUMNER

0922 PM    5 E SOUTH HAVEN           KS   80 MPH TSTM GUST
05/25/97   SUMNER

CHANCE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:02 PM CDTTornado WarningICTKingman63 min
May 25, 7:06 PM CDTSevere Thunderstorm WarningICTMcPherson64 min
May 25, 7:07 PM CDTSevere Thunderstorm WarningICTHarper63 min
May 25, 7:12 PM CDTSevere Thunderstorm WarningICTHarvey63 min
May 25, 7:17 PM CDTTornado WarningICTHarper63 min
May 25, 7:18 PM CDTSevere Thunderstorm WarningICTMarion62 min
May 25, 7:23 PM CDTSevere Thunderstorm WarningICTSaline47 min
May 25, 7:39 PM CDTTornado WarningICTHarvey61 min
May 25, 7:40 PM CDTTornado WarningICTSumner60 min
May 25, 8:20 PM CDTSevere Thunderstorm WarningICTChase, Marion65 min
May 25, 8:34 PM CDTTornado WarningICTButler61 min
May 25, 8:39 PM CDTTornado WarningICTSumner61 min
May 25, 8:42 PM CDTTornado WarningICTHarvey33 min
May 25, 9:11 PM CDTTornado WarningICTCowley59 min
May 25, 9:30 PM CDTTornado WarningICTButler60 min
May 25, 9:36 PM CDTTornado WarningICTSumner44 min
May 25, 9:40 PM CDTTornado WarningICTGreenwood65 min
May 25, 10:08 PM CDTTornado WarningICTChautauqua, Cowley62 min
May 25, 10:39 PM CDTTornado WarningICTGreenwood, Woodson61 min
May 25, 11:01 PM CDTSevere Thunderstorm WarningICTAllen64 min
May 25, 11:07 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery63 min
May 25, 11:54 PM CDTSevere Thunderstorm WarningICTNeosho51 min
May 26, 6:18 PM CDTSevere Thunderstorm WarningICTChautauqua62 min
May 26, 6:25 PM CDTTornado WarningICTChautauqua60 min
May 26, 6:44 PM CDTSevere Thunderstorm WarningICTCowley61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.